Improved error bounds for floating-point products and Horner’s scheme - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles BIT Numerical Mathematics Year : 2016

Improved error bounds for floating-point products and Horner’s scheme

Abstract

Let $u$ denote the relative rounding error of some floating-point format. Recently it has been shown that for a number of standard Wilkinson-type bounds the typical factors $\gamma_k:=k u / (1-k u)$ can be improved into $k u$, and that the bounds are valid without restriction on $k$. Problems include summation, dot products and thus matrix multiplication, residual bounds for $LU$- and Cholesky-decomposition, and triangular system solving by substitution. In this note we show a similar result for the product $\prod_{i=0}^k x_i$ of real and/or floating-point numbers $x_i$, for computation in any order, and for any base $\beta \ge 2$. The derived error bounds are valid under a mandatory restriction of $k$. Moreover, we prove a similar bound for Horner's polynomial evaluation scheme.
Fichier principal
Vignette du fichier
products.pdf (146.42 Ko) Télécharger le fichier
Origin Files produced by the author(s)
Loading...

Dates and versions

hal-01137652 , version 1 (31-03-2015)

Identifiers

Cite

Siegfried M. Rump, Florian Bünger, Claude-Pierre Jeannerod. Improved error bounds for floating-point products and Horner’s scheme. BIT Numerical Mathematics, 2016, 56 (1), pp.293 - 307. ⟨10.1007/s10543-015-0555-z⟩. ⟨hal-01137652⟩
595 View
266 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More